Hail, Pennington
- When
- June 21, 3:55 PM MST
- Where
- Pennington County, (Rap)rapid City Arpt
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.050, -103.050
A thunderstorm produced penny size hail at Rapid City Regional Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced penny size hail at Rapid City Regional Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 1:52 PM MST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 252 PM MDT FRI JUN 21 2013 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 235 PM MDT FRI JUN 21 2013 WATER VAPOR IMAGERY SHOWS BROAD UPPER LOW ACROSS THE PACIFIC NORTHWEST INTO THE NORTHERN ROCKIES. ACTIVE SOUTHWEST FLOW ALOFT HAS DEVELOPED ACROSS THE CENTRAL ROCKIES INTO THE NORTHERN PLAINS. SFC ANALYSIS SHOWS LOW PRESSURE DEEPENING OVER EASTERN COLORADO WITH A WARM FRONT EXTENDING NORTHWARD INTO SOUTHEASTERN SOUTH DAKOTA. LATEST OBSERVATIONS SHOW A LOOSELY DEFINED LINE OF THUNDERSTORMS FROM NORTHWESTERN SOUTH DAKOTA TO THE BLACK HILLS ASSOCIATED WITH ANOTHER SHORTWAVE CROSSING THE AREA. IT LOO0KS LIKE THE FAR EASTERN PARTS OF THE FORECAST AREA. TONIGHT...THE COLORADO LOW WILL CONTINUE TO DEEPEN AS IT SLIDES INTO THE NEBRASKA PANHANDLE. THETA E ADVECTION WILL RETURN TO THE CWA OVERNIGHT AS WINDS BECOME MORE EAST/SOUTHEASTERLY. A SERIES OF WAVES WILL LIFT NORTHEAST ACROSS WYOMING AND MONTANA ALSO BRINGING CHANCES FOR OVERNIGHT STORMS TO NORTHEASTERN WYOMING THROUGH NORTHWEST SOUTH DAKOTA. LOWS WILL BE IN THE 50S TO LOWER 60S. SATURDAY...UPPER SOUTHWEST FLOW CONTINUES WITH SURFACE TROUGH EXTENDING INTO CENTRAL SD. SEVERAL WAVES WILL CROSS THE AREA BRINGING AN WX ACTIVE DAY. OVERNIGHT STORMS ARE PROGGED TO CONTINUE SATURDAY MORNING MAINLY ACROSS NORTHEASTERN WYOMING INTO NORTHWEST SOUTH DAKOTA. WITH DAYTIME HEATING AND EXPECTED TEMPS REACHING INTO THE UPPER 70S TO UPPER 80S...ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE AND THE CAP WILL ERODE INTO THE AFTERNOON AND EVENING. CAPE VALUES OVER 2000 J/KG IS EXPECTED...ESPECIALLY ACROSS CENTRAL SD WHERE WARMEST TEMPS WILL COMBINE WITH DEWPOINTS IN THE MID TO UPPER 60S. PLENTY OF LOW LEVEL SHEAR FOR SUPERCELL DEVELOPMENT WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. THE BULK OF SEVERE STORMS WILL HEAD EAST OF THE AREA OVERNIGHT...BUT WITH AN ACTIVE FLOW ALOFT CONTINUING OVERNIGHT AND PERSISTENT THETA E ADVECTION...SHOWERS AND STORMS ARE EXPECTED ACROSS THE AREA INTO EARLY SUNDAY MORNING. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 235 PM MDT FRI JUN 21 2013 WEAK SHORTWAVE CROSSING NORTH DAKOTA MAY PROVIDE ENOUGH LIFT FOR A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS OVER FAR NORTHWESTERN SOUTH DAKOTA ON SUNDAY MORNING. ON SUNDAY AFTERNOON...DIURNAL HEATING WILL CREATE ENOUGH INSTABILITY TO INCLUDE A SLIGHT CHANCE OF AFTN/EVE TSTMS OVER THE BLACK HILLS AND FAR SOUTHWESTERN SOUTH DAKOTA. ON MONDAY...STRONG INSTABILITY WILL DEVELOP OVER WESTERN AND CENTRAL SOUTH DAKOTA. LATEST NAM IS SHOWING SFC CAPE OF UP TO 3000 J/KG WITH THE CAPPING INVERSION ERODING DURING THE AFTERNOON. THEREFORE WILL INCLUDE A CHANCE OF AFTN/EVE THUNDERSTORMS FOR THOSE AREAS ON MONDAY. A WEAK SHORTWAVE WILL MOVE THROUGH ON TUESDAY...BRINGING A SLIGHT CHANCE OF AFT/EVE TSRA TO MAINLY NERN WY AND NWRN SD. AFT TUESDAY MODELS SHOW AN UPPER RIDGE BUILDING TO THE WEST BRINGING WARMER TEMPERATURES AND MAINLY DRY WX. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1132 AM MDT FRI JUN 21 2013 SCATTERED STRONG TO SEVERE TSRA WILL BE FOUND ACROSS PARTS OF THE AREA INTO THIS EVENING. MVFR ST OVER PARTS OF NORTHEASTERN WY/NORTHWESTERN SD WILL CONTINUE SLOW IMPROVMENT TO VFR CONDITIONS THIS AFTERNOON. WIDESPREAD MVFR/LCL IFR CONDITIONS WILL DEVELOP AFT 06Z. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...10 LONG TERM...10 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 815 AM MDT FRI JUN 21 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 815 AM MDT (915 AM CDT) FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AREA TODAY INTO THIS EVENING WITH A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...WITH AN ISOLATED TORNADO ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ACTIVE WEATHER PATTERN WILL CONTINUE INTO SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE AREA ON SATURDAY... MAINLY DURING THE AFTERNOON AND EVENING HOURS. AGAIN...LARGE HAIL AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
244 PM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 5 WSW LEAD 44.32N 103.86W
06/21/2013 E2.00 INCH LAWRENCE SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
249 PM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL OSAGE 43.98N 104.42W
06/21/2013 M1.00 INCH WESTON WY TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN DOWNTOWN SPEARFISH 44.50N 103.86W
06/21/2013 M1.70 INCH LAWRENCE SD LAW ENFORCEMENT
MINOR STREET FLOODING IN SPEARFISH FROM 200 PM TO 315
PM. RAINFALL AMOUNT OF 1.7 INCHES IN 2 HOURS IN
SPEARFISH.
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
333 PM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 NE DEERFIELD 44.03N 103.83W
06/21/2013 E1.00 INCH PENNINGTON SD PUBLIC
&&
DBARBERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 333 PM MDT FRI JUN 21 2013 SDZ028-029-212215- CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD- 333 PM MDT FRI JUN 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 415 PM MDT... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MOON...OR 15 MILES EAST OF DOWNTOWN NEWCASTLE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HILL CITY... CRAZY HORSE MEMORIAL... SYLVAN LAKE... HARNEY PEAK... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4402 10348 4378 10346 4383 10401 4397 10401 TIME...MOT...LOC 2133Z 269DEG 24KT 4390 10389 SCHILD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN LEMMON 45.94N 102.16W
06/21/2013 M2.15 INCH PERKINS SD CO-OP OBSERVER
&&
POJORLIEThe Rapid City radar (KUDX), 19 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450541.